High Wind, Cody Foothills
- When
- January 11, 2:03 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 93 kt (107 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A mountain wave event produced extreme winds gusting to 93 knots (107 mph) across the Cody Foothills. A roof was ripped of a log home 5 miles west of the community of Clark.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A mountain wave event produced extreme winds gusting to 93 knots (107 mph) across the Cody Foothills. A roof was ripped of a log home 5 miles west of the community of Clark. Additional damage approximately 7 miles west of Clark included a garage blown down, trees blown down, an empty horse trailer blown over, and shingles torn from the roof of a home. Additional strong winds approaching 60 knots (69 mph) were experienced across the favored wind corridor from the Green Mountains through Casper. No damage was reported from these winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 10, 8:05 PM MST, 5 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 805 PM MST TUE JAN 10 2006 .UPDATE...UPDATED FOR THE EXPIRATION OF THE HIGH WIND WARNING AT 8 PM FOR PARTS OF CENTRAL WYOMING. .SHORT TERM...ISSUED AT 307 PM MST...TONIGHT THROUGH FRIDAY... PRECIPITATION SLOW TO DEVELOP IN WEST THIS AFTERNOON AS SHORTWAVE MOVING ACROSS SOUTHERN ALBERTA THIS AFTERNOON DELAYED ONSET OF WARM CONVEYOR BELT PRECIPITATION. THIS SHORTWAVE ALSO EFFECTIVELY SHUTDOWN HIGH WINDS IN THE CODY AREA WITH ITS PASSAGE WITH MAX WIND GUST OF 84 MPH RECORDED NORTH OF CLARK NEAR THE MONTANA BORDER THIS MORNING. SURFACE GRADIENT HOLDING STEADY AT AROUND 18 MILLIBARS BETWEEN ROCK SPRINGS AND GILLETTE THIS AFTERNOON WITH PRESSURE FALLS BETWEEN THE TWO LOCATIONS ABOUT THE SAME RATE. MAX PRESSURE FALLS MOVING OUT INTO NORTHERN PLAINS AHEAD OF AFOREMENTIONED SHORTWAVE SO HIGH WINDS IN SOUTH CENTRAL TO CASPER SHOULD LAST A FEW MORE HOURS BEFORE DECREASING. ROVING METEOROLOGIST IN THE CASPER AREA STILL REPORTING GUSTS OVER 60 MPH ON SE SIDE OF CASPER ON SCENIC DRIVE. MAIN FORECAST FOCUS ON SUSTAINED PERIOD OF SNOWFALL FOR WESTERN WYOMING TONIGHT THROUGH WEDNESDAY EVENING AS WARM CONVEYOR BELT WITH IMPRESSIVE FETCH OF PACIFIC MOISTURE SETS UP OVER AREA THROUGH THE PERIOD. BEST UPPER SUPPORT WITH SOME JET COUPLING SETS UP WEDNESDAY MORNING BEFORE COLD FRONT MOVES THROUGH BETWEEN 21Z AND 00Z. WEST NORTHWEST FLOW SHOULD KEEP ACCUMULATING SNOW GOING INTO WEDNESDAY EVENING BEHIND FRONTAL PASSAGE BEFORE PACIFIC TROUGH DIVES INTO GREAT BASIN...WITH PRECIPITATION DECREASING FROM NORTHWEST TO SOUTHWEST OVERNIGHT. HAVE THUS PUSHED WINTER WEATHER HILITES BACK TO 10 PM WEDNESDAY. RIDGE TOP WINDS THAT ARE CURRENTLY 30 TO 40 MPH WITH GUSTS OVER 50 MPH WILL CONTINUE TO INCREASE TONIGHT REACHING A MAXIMUM WEDNESDAY MORNING WITH PASSAGE OF 60 KNOT MID-LEVEL JET. THUS...PERIOD OF MAXIMUM SNOWFALL WILL OCCUR WITH HIGHEST WIND SPEEDS FOR HEAVY SNOW ALONG WITH SIGNIFICANT BLOWING AND DRIFTING OVER MOUNTAIN PASSES. THE MAIN CHANGE TO WEDNESDAY NIGHT AND THURSDAY IS A MORE ANTI- CYCLONIC ORIENTATION TO INCOMING JET (LESS LEFT FRONT QUADRANT DIVERGENCE) ON FRONT SIDE OF UPSTREAM RIDGE...SO NOT EXPECTING STRONG FRONTOGENESIS ACROSS CENTRAL WYOMING THIS TIME AROUND. HAVE SHIFTED HIGHEST POPS ALONG AND SOUTH OF INTERSTATE 80 DURING THIS PERIOD WHERE GFS IS INDICATING BEST LIFT AND MOISTURE AS TROUGH DIVES SOUTH ACROSS CENTRAL ROCKIES. UPPER RIDGE BUILDS OVER AREA THURSDAY AFTERNOON THROUGH FRIDAY WITH BACKING FLOW STRONG WARM AIR ADVECTION PATTERN BY FRIDAY. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY... EXTENDED FORECAST CONTINUES VERY PROGRESSIVE FAST ZONAL PATTERN WITH STRONG WESTERLY FLOW OVER THE EASTERN PACIFIC ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS. THIS WILL BRING A SERIES OF FAST MOVING LOW PRESSURE TROUGHS AND ASSOCIATED PACIFIC COLD FRONTS...AND WEAK HIGH PRESSURE RIDGES THROUGH WYOMING. THE PRECIPITATION WILL INCREASE IN THE WESTERN MOUNTAINS ON SATURDAY EVENING AHEAD OF ANOTHER LOW PRESSURE TROUGH AND COLD FRONT THAT WILL SPREAD MORE PRECIPITATION EAST OF THE DIVIDE SUNDAY AND SUNDAY NIGHT. THERE SHOULD BE ENOUGH MOISTURE IN THE FLOW FOR MOUNTAIN SHOWERS ON MONDAY WITH SOME SHOWERS IN NORTHWEST FLOW EAST OF THE DIVIDE AS WELL. WINDS WILL REMAIN RATHER STRONG IN THE MOUNTAINS AND THE SOUTH...AND ALONG THE EAST SLOPES OF THE MOUNTAINS AS WELL AS THROUGH THE WIND CORRIDOR. THE PRECIPITATION THROUGH THE EXTENDED SHOULD BE ALMOST ENTIRELY IN THE FORM OF SNOW. NOT MUCH CHANGE IN TEMPERATURES AND WILL BE RATHER DIFFICULT WITH PERIODS OF PRECIPITATION...CLOUD COVER AND WINDS HAVING SIGNIFICANT IMPACT ON DAILY TEMPERATURES. WITH THE FAST FLOW...CHANGES IN TIMING OF TROUGHS AND FRONTS WILL BE DIFFICULT AS WELL AND MAY SEE CHANGES IN TIMING THROUGH THE EXTENDED FORECAST THE NEXT SEVERAL DAYS. THIS IS ALREADY SHOWING UP WITH THE DELAY OF PRECIPITATION MOVING INTO THE WEST ON SATURDAY. AT THIS TIME THE MODELS SEEM TO BE IN FAIR AGREEMENT OVER WYOMING...WHILE MAJOR DIFFERENCES OCCUR OVER THE EASTERN PACIFIC AND THE EASTERN U.S. A RATHER STRONG TROUGH AND COLD FRONT MOVES INTO THE FAR WEST ON TUESDAY WHICH MAY BRING SIGNIFICANT SNOW AMOUNTS TO THE WESTERN MOUNTAINS. && .RIW WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNINGS FOR WESTERN MOUNTAINS AND VALLEYS THROUGH 10 PM WEDNESDAY EVENING...WY ZONES 12>15...23>25. SNOW ADVISORY FOR YELLOWSTONE NATIONAL PARK AND ABSAROKA MOUNTAINS THROUGH 10 PM WEDNESDAY EVENING...WY ZONES 1..2. && SHORT TERM...AEM LONG TERM...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 757 PM MST TUE JAN 10 2006 WYZ001>020-022>030-111200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 757 PM MST TUE JAN 10 2006 ...WINTER STORM WARNINGS AND SNOW ADVISORIES FOR MUCH OF WESTERN WYOMING THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST WESTERLY FLOW WILL SPREAD SNOW ACROSS WESTERN WYOMING TONIGHT. THIS PATTERN IS EXPECTED TO BRING HEAVY SNOW TO WESTERN WYOMING ALONG WITH STRONG RIDGE TOP WINDS CREATING TREACHEROUS OR IMPOSSIBLE TRAVEL CONDITIONS OVER MOUNTAIN PASSES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE SNOW CONTINUES IN THE WEST WEDNESDAY...TAPERING OFF LATE WEDNESDAY EVENING. SNOWFALL OF 12 TO 22 INCHES IN THE WESTERN MOUNTAINS WITH 6 TO 12 INCHES IN THE STAR VALLEY...JACKSON HOLE AND PINEDALE AREAS ARE POSSIBLE. SNOWFALL WILL LIKELY CONTINUE IN THE TETONS WEDNESDAY NIGHT...WITH ADDITIONAL ACCUMULATION POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND OTHER OBSERVERS...PLEASE REPORT SNOWFALL IN EXCESS OF 3 INCHES TO THE NATIONAL WEATHER SERVICE IN RIVERTON. TRIW
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489398, 5489399, 5489400.